Hail, Linn
- When
- April 9, 1:15 AM CST
- Where
- Linn County, 2.31 mi SSW of Cedar Rapids
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.970, -91.670
A disturbance moved across Iowa during the evening of April 8th and early morning of April 9th, spreading showers and thunderstorms north of a warm front along Highway 34. A few of the storms produced hail larger than the size of a quarter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A disturbance moved across Iowa during the evening of April 8th and early morning of April 9th, spreading showers and thunderstorms north of a warm front along Highway 34. A few of the storms produced hail larger than the size of a quarter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 8, 10:28 PM CST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1128 PM CDT MON APR 8 2013 .UPDATE... ISSUED AT 947 PM CDT MON APR 8 2013 JUST SENT A QUICK UPDATE TO TWEAK THE OVERNIGHT FORECAST. THE HEAVY RAIN MENTION WAS DROPPED FOR THE OVERNIGHT HOURS AND ALSO LOWER THE QPF FOR THIS EVENING. OVERNIGHT LOWS OVER NORTH NORTHEAST WERE ALSO LOWERED A FEW DEGREES. THE COLD FRONT CONTINUES TO SAG SOUTH THROUGH THE AREA AND WAS ROUGHLY ALONG THE I80 CORRIDOR AS OF 9 PM. PRECIP DEVELOPMENT SO FAR THIS EVENING ALONG THE FRONT IN IOWA HAS BEEN NIL WITH ONLY A NARROW LINE OF ONGOING SHRA/TSRA FROM ALONG THE BOUNDARY THROUGH CENTRAL IL. THE BETTER FORCING PER STRONG H8 CONVERGENCE REMAINS WELL WEST OF THE FORECAST AREA IN SOUTHERN NEBRASKA. MODEL PROGS CONTINUE TO SHOW THE STRONG H8 FLOW REMAINING TO THE WEST OVERNIGHT. SO WHILE WIDESPREAD SHRA/TSRA DEVELOPMENT IS STILL EXPECTED OVER THE AREA TONIGHT...IT DOESN/T APPEAR WERE WILL SEE RAINFALL RATES/AMOUNTS TO JUSTIFY THE HEAVY RAIN MENTION. WITH THE FRONT CONTINUING TO SAG SOUTH AND TEMPERATURES NORTH OF THE BOUNDARY IN SOUTHEAST MN AND SOUTHERN WI ALREADY IN THE 40S HAVE LOWERED MINS ALONG THE HIGHWAY 20 CORRIDOR A FEW DEGREES. DLF && .SYNOPSIS... ISSUED AT 247 PM CDT MON APR 8 2013 .SYNOPSIS... SATELLITE HAS THE NEXT JET STREAK AND VORT MAX MOVING NORTHEAST THROUGH THE PLAINS AT MID AFTERNOON. THESE FEATURES ARE EXPECTED TO GENERATE ANOTHER NOCTURNAL THUNDERSTORM COMPLEX ALONG AN OLD OUTFLOW BOUNDARY ACROSS NORTHERN MISSOURI THIS EVENING THAT MOVES ACROSS IA/IL TONIGHT AND TUESDAY MORNING. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 247 PM CDT MON APR 8 2013 .SHORT TERM...TONIGHT AND TUESDAY... THE NEXT MCS SHOULD DEVELOP THIS EVENING IN NORTHERN MISSOURI AS THE NEXT JET STREAK AND VORT MAX ARRIVES. MCS AND LIFT TOOLS INDICATE UPSCALE GROWTH WILL CONTINUE THROUGH THE NIGHT WITH THE POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL. CORFIDI VECTORS CURRENTLY INDICATE NO TRAINING. HOWEVER...OUTFLOW BOUNDARIES MAY ALTER THE NEAR STORM ENVIRONMENT TO ALLOW FOR SOME VERY LOCALIZED TRAINING TO OCCUR THAT THE MODELS CANNOT RESOLVE. TUESDAY...THE NOCTURNAL MCS SHOULD EXIT THE CWFA MID TO LATE MORNING WITH POSSIBLY A BRIEF PERIOD OF DRY WX. HOWEVER...OUTFLOW BOUNDARIES FROM THE CONVECTION COMBINED WITH THE FRONT ACROSS THE AREA IS EXPECTED TO RESULT IN DIURNAL CONVECTION DEVELOPING DURING THE DAY. RAINFALL AMOUNTS TONIGHT THROUGH EARLY TUESDAY EVENING MAY RANGE FROM ONE HALF INCH TO OVER AN INCH. 08 .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 247 PM CDT MON APR 8 2013 SIGNIFICANT RAIN EVENT/S/ THE NEXT 48-72 HOURS WITH INCREASING RISK OF FLOODING AND POSSIBLY FLASH FLOODING MAIN CHALLENGE.' OVERVIEW...INITIALIZATION AND VERIFICATION GOOD WITH ONCE AGAIN NON-US SOLUTIONS HAVING DIFFICULTY WITH PRECIPITATION EVENTS. THE UKMET AND HI-RES ECMWF VERIFY BEST AND CLOSER WITH RUN TO RUN CONTINUITY. LATEST NAM AND GFS BOTH ARE CLOSER TO EUROPEAN SOLUTIONS. THIS IS SOBERING AS THIS SETS UP AREA FOR SIGNIFICANT LAKE ENHANCED HEAVY RAIN EVENTS WITH STRONG NE WINDS OF LAKE MICHIGAN. THESE EVENTS ARE NOTORIOUS FOR POOR MODEL PERFORMANCE BUT ALL MOISTURE...FORCING AND SHEAR PROFILES SUPPORT THIS WITH EAST WEST BOUNDARY ALONG OR SOUTH OF IA/MO BORDER. LOCAL HEAVY RAIN AND MCS GENERATION TOOLS THAT NAILED LAST NIGHT/S/ EVENT SUPPORT AT LEAST 2 MODERATE TO HIGH END EVENTS BOTH TONIGHT AND TUESDAY NIGHT. OVERALL ANALYSIS SUGGESTS WIDESPREAD 2 PLUS INCHES OF RAIN NEXT 72 HOURS WITH AREAS OF OVER 3 INCHES SUGGESTED. RAIN TOTALS OVER 3 INCHES WOULD POSE A RISK OF FLASH FLOODING WITH OVER 2 INCHES SUPPORTING RIVER FLOODING. DECISION FOR FLASH FLOOD OR FLOOD WATCH WILL BE BASED ON TO NIGHT/S RAIN EVENT THAT IF WIDESPREAD .5 TO 1 INCH AMOUNTS WOULD SATURATE AREA SOILS. WILL EMPHASIZE THIS RISK IN OTHER PUBLIC PRODUCTS. TUESDAY NIGHT...MCS GENERATION AND PROPAGATION TOOLS INDICATE A SIGNIFICANT MCS EVENT TO MOVE ACROSS AREA WITH LARGE AREAS OF WELL OVER 1 INCH AND POSSIBLY 1.5 PLUS INCHES SUGGESTED BASED ON TRAINING. ADDED HEAVY RAIN WORDING WITH HEAVIEST AXIS SUGGESTED 20-50 MILES SOUTH OF I-80 CORRIDOR AT THIS TIME. STRONG FRONT SHOULD BE LOCATED SOUTH I-80 WITH LOWER 40S NORTH WITH STIFF NE WINDS TO NEAR 60 DEGREES FAR SOUTH. ISOLATED STRONG STORMS WITH SMALL HAIL MAY OCCUR ALONG AND SOUTH OF THE FRONT BUT DRY AIR ALOFT IS LIMITED. WEDNESDAY AND WEDNESDAY NIGHT...PERIODS OF RAIN AND POSSIBLY EMBEDDED THUNDERSTORMS WEDNESDAY WITH ADDITIONAL .25 TO 1 PLUS INCH AMOUNTS WITH HEAVIEST AMOUNTS IN THE EAST AND SOUTHEAST. VERY COLD MAX TEMPS FOR THE MIDDLE OF APRIL NW WITH LOWER 40S AND UPPER 60S FAR SW FOR A 25+ DEGREE GRADIENT. TRENDS SUPPORT PUSHING FRONT A BIT FURTHER SOUTH FOR LATER SHIFTS TO REASSESS. CLOUDS AND RAIN ALSO SUGGEST MAX TEMPS MAY NEED LOWERING BY 5 DEGREES IN SE SECTIONS. WEDNESDAY NIGHT AREAS OF RAIN WITH WAVE MOVING NORTH ARE SUGGESTED AND SOME TOOLS SUGGEST RAIN TOTALS OVER MUCH OF THE AREA MAY NEED RAISING WHICH WOULD EXACERBATE WATER ISSUES AND RISKS FOR LATER SHIFTS. MINS UPPER 30S NORTH TO LOWER TO MIDDLE SOUTH. THURSDAY AND THURSDAY NIGHT...UPPER LOW TO ROTATE OVER AREA WITH AREAS OF LIGHT RAIN...MIXING WITH AND CHANGING TO LIGHT SNOW FROM NW TO SE SECTIONS. THIS IS A HIGHLY NON-LINEAR PROCESS THAT IS SUGGESTED WITH SOME RISK OF MINOR ACCUMULATION POSSIBLE OVER NW SECTIONS TO RECONSIDER. HIGHS IN THE UPPER 30S EXTREME NW TO UPPER 40S SE WITH MINS PROBABLY WITH CLOUDS A BIT TOO COOL...MORE 30 TO 35 DEGREES. FRIDAY...INSTABILITY SNOW SHOWERS OR FLURRIES SUGGESTED IN THE MORNING WITH PARTIAL CLEARING LATE AND VERY COLD WITH UPPER LOW SLIDING SLOWLY EAST. HIGHS UPPER 30S TO MID 40S OR OVER 20 DEGREES BELOW NORMAL. FRIDAY NIGHT...CLEARING AND VERY COLD WITH LOWS IN THE 20S FOR A HARD FREEZE. SATURDAY INTO MONDAY...WARMING TREND TO NEAR NORMAL BY SUNDAY WITH A CHANCE OF SHOWERS AND STORMS WITH NEXT STRONG SYSTEM SUNDAY INTO MONDAY. THIS SYSTEM HAS LOW CONFIDENCE WITH PHASING ISSUES THAT OUR CURRENT AND COMPLEX SYSTEM IS IMPACTING. THIS SYSTEM SHOULD BE BETTER CLARIFIED ON TIMING AND TRACK NEXT 24 HOURS. NICHOLS && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1127 PM CDT MON APR 8 2013 A COLD FRONT IS FORECAST TO STALL FROM SOUTHERN NEBRASKA...THROUGH SOUTHERN IOWA INTO CENTRAL ILLINOIS. SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE FRONT LATE THIS EVENING WILL BECOME WIDESPREAD OVERNIGHT AND THEN DIMINISH TO LIGHT RAIN MAINLY NORTH OF I80 DURING THE DAY TUESDAY. VFR CONDITIONS LATE THIS EVENING WILL DETERIORATE TO MVFR AND POSSIBLY IFR OVERNIGHT WITH THE ARRIVAL OF THE PRECIPITATION. THE FRONT WILL LIFT NORTH TUESDAY ALLOWING CONDITIONS SOUTH OF I80 IMPROVE TO VFR BY THE AFTERNOON WHILE AREAS TO THE NORTH WILL SEE A CONTINUATION OF LIGHT RAIN AND MVFR CONDITIONS THROUGH TUESDAY EVENING. && .HYDROLOGY... ISSUED AT 247 PM CDT MON APR 8 2013 SEVERAL BOUTS OF THUNDERSTORMS AND MODERATE TO HEAVY RAIN ALONG AND NORTH OF A STALLED EAST WEST BOUNDARY AND SLOW MOVING LOW PRESSURE SYSTEM WILL CREATE A RISK OF WIDESPREAD HEAVY RAINFALL OVER THE NEXT 48-72 HOUR PERIOD. LATEST INDICATIONS SUPPORT LARGE AREAS OF AN ADDITIONAL 2 INCHES OF RAINFALL WITH LOCALIZED AMOUNTS OVER 3 INCHES. RAIN TOTALS AROUND 2 INCHES WOULD SUPPORT MANY AREA RIVERS RISING OVER FLOOD STAGE. RAIN AMOUNTS OVER 3 INCHES POSE A RISK OF FLASH FLOODING FROM FULLY SATURATED SOILS. THERE IS A RISK OF TRAINING OF THUNDERSTORMS TONIGHT THROUGH TUESDAY NIGHT...IF THIS OCCURS...THEN AMOUNTS WELL OVER 3 INCHES ARE POSSIBLE THAT COULD RESULT IN MUCH HIGHER RISKS OF MAJOR RIVER FLOODING AND ALSO FLASH FLOODING. THE RISK...COVERAGE AND MAGNITUDE OF WATER ISSUES SHOULD BE BETTER KNOWN WITHIN THE NEXT 12-24 HOURS FROM TONIGHT/S/ RAIN EVENT. THIS WILL BE A MAIN FACTOR FOR ANY WATCH ISSUANCE. NICHOLS && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...DLF SYNOPSIS...08 SHORT TERM...08 LONG TERM...NICHOLS AVIATION...DLF HYDROLOGY...NICHOLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 350 PM CDT MON APR 8 2013 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-090900- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 350 PM CDT MON APR 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SHOWERS AND A FEW THUNDERSTORMS AFFECTING THE AREA EARLY THIS MORNING WILL MOVE OUT BY LATE MORNING. UNTIL THEN...MODERATE TO HEAVY RAINFALL WITH EVENT TOTAL RAINFALL AMOUNTS OF BETWEEN A QUARTER AND THREE QUARTERS OF AN INCH CAN BE EXPECTED. TONIGHT ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA...MAINLY AFTER MIDNIGHT. OVERNIGHT RAINFALL AMOUNTS OF UP TO A HALF INCH ARE POSSIBLE. THE STRONGEST STORMS MAY PRODUCE SMALL HAIL AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY THROUGH THURSDAY...AN INTENSE AND SLOW MOVING SPRING STORM SYSTEM WILL PRODUCE SEVERAL EPISODES OF THUNDERSTORMS AND RAIN RESULTING IN WIDESPREAD HEAVY RAINFALL. RAIN AMOUNTS OF AROUND 2 INCHES ARE POSSIBLE...THESE AMOUNTS WOULD CAUSE MANY AREA RIVERS TO RISE ABOVE FLOOD STAGE. LOCALIZED RAIN TOTALS OVER 3 INCHES MAY OCCUR DUE TO THE TRAINING OF STORMS. RAIN AMOUNTS OVER 3 INCHES COULD RAISE A RISK OF FLASH FLOODING IN LOW LYING LOCATIONS FROM SATURATED AREA SOILS AND ALSO PRODUCE MAJOR RIVER FLOODING. TUESDAY AFTERNOON AND NIGHT...SOME THUNDERSTORMS ALONG AND SOUTH OF A STALLED BOUNDARY MAY BECOME STRONG TO BRIEFLY SEVERE ALONG AND SOUTH OF THE HIGHWAY 34 CORRIDOR. THE MAIN RISK WOULD BE HAIL UP TO THE SIZE OF QUARTERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED LATE THIS AFTERNOON TONIGHT. 08/NICHOLS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
209 AM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 AM HAIL CEDAR RAPIDS 41.97N 91.67W
04/09/2013 M0.25 INCH LINN IA PUBLIC
PEA SIZE HAIL ON THE SOUTHWEST SIDE OF CEDAR RAPIDS.
&&
HAASESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
212 AM CDT TUE APR 9 2013
IAZ040>042-051>054-065-066-ILZ001-090915-
BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-JACKSON-JO
DAVIESS-JONES-LINN-
212 AM CDT TUE APR 9 2013
...STRON THUNDERSTORMS WITH SMALL HAIL AND HEAVY RAINFALL MOVING
NORTH ACROSS THE AREA...
AT 209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LUZERNE TO CEDAR
RAPIDS TO OXFORD JUNCTION...MOVING NORTHEAST AT 20 TO 25 MPH.
* THUNDERSTORMS WILL BE NEAR...
HIAWATHA...VAN HORNE...OXFORD JUNCTION AND OLIN AROUND 220 AM
CDT...
SPRINGVILLE AROUND 225 AM CDT...
VIOLA...ROBINS AND PALO AROUND 230 AM CDT...
WHITTIER AND WYOMING AROUND 235 AM CDT...
HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD TO GROUND
LIGHTNING...AND A BRIEF HEAVY DOWNPOUR...ARE EXPECTED WITH THESE
STORMS.
IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.
LAT...LON 4265 9072 4251 9063 4251 9038 4250 9038
4197 9095 4189 9230 4230 9230 4230 9208
4265 9208 4265 9091 4268 9088
TIME...MOT...LOC 0711Z 226DEG 22KT 4196 9221 4201 9162
4195 9098
LEThe Quad Cities radar (KDVN), 99 km away, was scanning. The volume nearest the first event began at 07:14 UTC.
5 hail. Local standard time, as filed.
Quarter sized hail fell 3 miles north northeast of Cedar Rapids at 217 am April 9.
Half dollar sized hail fell 1 mile south southwest of Belle Plaine, IA at 241 am CDT April 9.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441875, 441876, 441877, 441878, 441879.